Alert archive / California / Wind Advisories in 2023

Wind Advisory 21, NWS San Francisco Bay Area, CA

December 26, 2023Marin County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this wind advisory at Dec 26, 2023, 8:05 PM PST for Marin County, Sonoma County, California. It took effect at Dec 27, 2023, 7:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2023, 8:05 PM PST (04:05 UTC)
In effect from
Dec 27, 2023, 7:00 AM PST
Expired
Dec 27, 2023, 4:00 PM PST
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 104 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWUS76 KMTR 270405
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
805 PM PST Tue Dec 26 2023

CAZ505-271215-
/O.NEW.KMTR.WI.Y.0021.231227T1500Z-231228T0000Z/
Coastal North Bay...Including Point Reyes National Seashore-
805 PM PST Tue Dec 26 2023

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Coastal North Bay, Including Point Reyes National 
  Seashore.

* WHEN...From 7 AM to 4 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
1 follow-up statement
260 
WWUS76 KMTR 271123
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
323 AM PST Wed Dec 27 2023

CAZ505-280000-
/O.CON.KMTR.WI.Y.0021.231227T1500Z-231228T0000Z/
Coastal North Bay...Including Point Reyes National Seashore-
323 AM PST Wed Dec 27 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM
PST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Coastal North Bay, Including Point Reyes National 
  Seashore.

* WHEN...From 7 AM to 4 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Dec 26, 4:57 PM PST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 26, 4:57 PM PST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
457 PM PST Tue Dec 26 2023

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 134 PM PST Tue Dec 26 2023

A powerful hurricane-force low pressure system is located about
1000 miles west of Northern California. This system will bring
rain and strong winds to the Bay Area Wednesday, followed by very
high surf on Thursday. Unsettled weather continues into the
weekend.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 134 PM PST Tue Dec 26 2023

As a warm front associated with the hurricane force low
approaches the coast, the radar is picking up on some light rain
over the water, although it shouldn't amount to much more than a
trace in the North Bay this evening. The stronger rain is set to
arrive as the cold front approaches the North Bay coast early
Wednesday morning and spreads south through the day. The total
accumulation is holding steady, with anywhere from 0.1"-0.5"
across the majority of the Bay Area, with higher amounts in the
North Bay and coastal mountains.

In addition to the rain, southerly winds will be strong Wednesday.
Wind speeds will increase through the day, with the maximum
expected gusts in the 30 - 40 mph range. Wind gusts will likely be
stronger in higher elevations and over the water. The combination
of rain and wind may lead to downed trees and other similar
hazards.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 134 PM PST Tue Dec 26 2023

The rain will taper off and winds will decrease substantially by
Thursday morning as the main impact shifts to high surf and
coastal flooding. The incoming swell from the hurricane-force low
is expected to be around 20 ft high, at a 16-18 second period.
This is an immense amount of energy, and will generate breaking
waves of 20-30 ft along W and NW facing beaches. Locally higher
heights are possible at favored points with steep beaches. The
peak of this swell is set to arrive around mid-day Thursday.
Coastal flooding is also a concern due to the combination of high
astronomical tides (near full moon and near solstice), storm surge
(from strong southerly winds), and large wave run-up.

The swell will gradually abate Thursday night, but remain elevated
through Saturday. Rain returns to the region Friday, with more
accumulation expected than the Wednesday event. The current
forecast calls for anywhere from 0.5"-1.5" for most low-lying
areas and roughly 1.5-3.0" in the coastal mountains. Most of this
rain will fall mid-day Friday through mid-day Saturday. Higher
swell also returns on Saturday to round out an eventful week.
While the breaking wave heights aren't expected to be as high as
Thursday, the beaches will still be dangerous with breaking waves
up to 20 ft or so.

We'll likely catch a break on Sunday (New Year's Eve) before the
chance of light rain returns Monday.

&&

.AVIATION...
(00Z TAFS)
Issued at 436 PM PST Tue Dec 26 2023

Currently VFR at all TAF sites. A storm system will bring breezy to
gusty southeasterly winds and rain to the terminals throughout the
next day or so. North Bay and Bay Area terminals will see MVFR
ceilings as the system passes over towards the end of the TAF
period. Rain is forecast to remain north of MRY and SNS during this
TAF period.

Vicinity of SFO...Currently VFR with calm winds and high clouds.
Winds will become southeasterly and gusty after 08Z. While forecast
to remain below airport weather warning criteria, the highest gusts
are forecast to occur between 19Z and 23Z with gusts up to 30 knots.
Rain chances begin after 20Z with chances tapering off towards the
end of the TAF period.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Currently VFR with breezy onshore flow and
high clouds at both TAF sites. Both terminals will experience
variable winds overnight before breezy to gusty southeasterly winds
replace them ahead of the storm system. Rain is not forecast to
impact the terminals until after the TAF period.

&&

.MARINE...
(Tonight through next Sunday)
Issued at 436 PM PST Tue Dec 26 2023

A hurricane-force storm centered about 1000 NM west of the
California/Oregon border will cause marine conditions to
deteriorate through the week. While the worst of the impacts will
stay well offshore, gale force southerly winds will begin in the
NW coastal waters tonight and spread south through Wednesday. The
winds will begin to decrease Thursday as very high WNW swell
arrives. The swell heights will reach above 20 ft with an average
period of 16-18 seconds. Strong southerly winds return on Friday.
Conditions will remain hazardous for small craft through the
weekend.

&&

.BEACHES...
Issued at 407 AM PST Tue Dec 26 2023

A High Surf Warning will go in effect Thursday at 3 AM PST through
3 AM PST Friday. Expect hazardous wave conditions with breaking
waves 25 to 30 feet and localized beach erosion. Large waves can
sweep across the beach without warning, pulling people into the
sea from rocks, jetties and beaches. These large waves can be
erratic and unpredictable. The larger swings of the tidal cycle
will contribute to the beach risks.

Remain out of the water during the High Surf to avoid hazardous
swimming conditions. Use extra caution near the surf zone as
these large waves will be capable of sweeping people into the
water. Avoid rocks and jetties. Avoid steep beaches. Stay much
farther back from the water and never turn your back on the ocean.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory from 9 AM Wednesday to 3 AM PST Friday
     for CAZ006-505-509-529-530.

     High Surf Warning from 3 AM Thursday to 3 AM PST Friday for
     CAZ006-505-509-529-530.

     Coastal Flood Advisory from 9 AM to 1 PM PST Wednesday for
     CAZ506-508.

PZ...Small Craft Advisory from 9 AM to 9 PM PST Wednesday for SF Bay
     N of Bay Bridge.

     Small Craft Advisory until 3 AM PST Thursday for Mry Bay.

     Small Craft Advisory until 9 PM PST this evening for Pt Arena to
     Pt Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM.

     Gale Warning from 9 PM this evening to 3 PM PST Wednesday for Pt
     Arena to Pt Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM.

     Small Craft Advisory until 9 AM PST Wednesday for Pigeon Pt to
     Pt Pinos 0-10 nm-Pt Pinos to Pt Piedras Blancas 0-10 nm-Pt
     Reyes to Pigeon Pt 0-10 nm.

     Gale Warning from 9 AM to 3 PM PST Wednesday for Pigeon Pt to Pt
     Pinos 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

     Gale Warning from 9 AM Wednesday to 3 AM PST Thursday for Pt
     Pinos to Pt Piedras Blancas 0-10 nm.

     Small Craft Advisory until 3 AM PST Wednesday for Pigeon Pt to
     Pt Pinos 10-60 NM.

     Gale Warning from 3 AM to 3 PM PST Wednesday for Pigeon Pt to Pt
     Pinos 10-60 NM.

&&

SHORT TERM...Flynn
LONG TERM....Flynn
AVIATION...Sarment
MARINE...Flynn

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 1:16 PM PSTCoastal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Napa, San Mateo, Santa Clara and 1 more104 min
Dec 27, 1:16 PM PSTCoastal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Napa, San Mateo, Santa Clara and 1 more24 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.